In this section you’ll find participants’ accounts of responding to overdose and the use of take-home naloxone. The people and stories in this section were carefully selected to highlight the diversity in backgrounds and experiences. While this website is not able to tell every possible story of overdose and take-home naloxone in Australia, it can show just how different people and their experiences are. In the stories can be found details of the many important concerns and circumstances our participants negotiated in saving lives in the community.
This section does not include the experiences of all participants. As it focusses on personal experiences of overdose and take-home naloxone, participants who had not encountered overdose or used naloxone do not appear. Overall, 26 of the 46 people who consume opioids are included. The remaining 20 had not encountered opioid overdose or in one case was not able to recount such events in enough detail to create a story for the site.
The stories presented here rely on participant reports of overdose. Some experiences may not conform to medical definitions of overdose, and some responses described may not reflect medical advice.
While these narratives were written from the interview transcripts and rely on their own words, some aspects have been paraphrased to improve coherence and readability. In making these changes we have worked hard to remain faithful to participants’ original meaning and intentions. Some experiences may also be presented in other sections of the website, using more detailed quotations.
Preferred Name: Emma
Age: Mid 50s
Who is Emma?
Emma lives with her partner and stepson in Sydney. She describes her ethnic background as ‘Scottish’: she was born in Scotland, as were both her parents. Emma works as an office manager and volunteers in an English language tutoring program. Although Emma ‘can’t imagine ever having to use’ take-home naloxone herself these days, she thinks it’s ‘a fantastic thing’.
Emma describes an occasion when she revived a young man, Dom, with naloxone she got from her doctor. Emma, some friends and a group of young students were playing pool at a pub before heading back to the students’ house to consume heroin. Being more experienced than the others, Emma prepared the heroin and showed them how ‘to do it properly’. Dom consumed extra heroin without informing anyone and then overdosed. Emma recounts that she thought ‘I know what to do here’ and quickly prepared, then injected, the take-home naloxone, successfully reviving Dom.
The whole group of us went to their house to take the heroin. The first lot of heroin went okay because I mixed it up and gave it to them. After taking it, we all hung around listening to music and talking. Suddenly we noticed one of the boys, Dom, hadn’t moved for a while. He still had the fit [syringe] in his arm, so he’d obviously just gone ahead and had some more heroin.
When I saw Dom was overdosing, I thought, ‘I know what to do here. Just snap the top off [the naloxone ampoule]. I carried Narcan [naloxone] around with me at the time, so I did that and quickly injected him, and he came to.
Dom didn’t realise he had overdosed, and the other members of the group tried to tell him what had happened, saying ‘Oh look man, man, man you were blue!’ Dom was not convinced and got frustrated, thinking he hadn’t needed the naloxone and he now wanted more heroin because of the naloxone’s impact on the effects of the heroin he had taken. I felt outraged that Dom was upset and that he didn’t even thank me.
Having recounted these events during her interview, Emma explained that her drug consumption has changed recently in ways that mean she ‘can’t imagine ever having to use’ take-home naloxone again, but still thinks it’s ‘a fantastic thing’.
Emma (F, mid 50s, NSW, non-prescribed opioids) describes learning ways to lessen overdose risk from books, and makes sure to test the strength of her heroin by first consuming a small amount.
I buy, like, even if I bought [$]100 [worth of heroin], I’d do like [a quarter of it] and see what it was like. Or if it’s someone I hadn’t bought [heroin] from [before], I would always ask the person how strong it was, like, how much they think I should use. I almost always bought from people that I know are sensible, you know, they’re not idiots. But, you know, there are always occasions when you buy from someone you’ve never seen before in your life […] Yeah, because I’ve always read a lot, Hunter [S. Thompson] and Junky [by William Burroughs], I read all the literature there is and, you know, if you read stuff like that, you can’t help but get descriptions of people ODing and you get to hear about what works and what doesn’t.
Emma (F, mid 50s, NSW, non-prescribed opioids) has noticed that bystanders often panic during an overdose.
Because one thing is that every overdose I’ve been at, people panic. You can’t underestimate how stupid people get. Really they do. I mean, people want to walk them around. I mean, if you’re kind of on the verge of overdosing, I sometimes think walking around is good because there’s some breathing and stuff, but really it’s just easier to just give someone some Narcan.
Emma (F, mid 50s, NSW, non-prescribed opioids), for example, tells the story of consuming heroin with a group of friends. One young man overdosed after consuming more heroin than the rest of the group, but as Emma and the others were preoccupied listening to music and chatting, they didn’t immediately realise what had happened. After noticing the overdose, Emma quickly got an ampoule of naloxone and snapped the top off so she could administer it.
These boys knew that we used [heroin] and used to pester us all the time. They were […] first year uni[versity] students or something, and in the end, someone, I can’t remember who it was, I think [name] who was a doctor, medical student, said to me, ‘Look, if we don’t sell it to them, if we don’t get something for them, then they’ll just get it from somewhere else, and this way we can show them how to do it properly and at least they’ll be a bit safer.’ So [we] went back to their house and did some [heroin], and the first lot was okay because I mixed it up, and I gave it to [everyone]. Then we hung around, and we were just, there was music and we were talking, and then we suddenly noticed someone hasn’t moved for a while, and he’d had some more and he still had the fit in his arm. So he’d obviously just gone ahead and done some [more heroin]. And so I noted, ‘I know what to do here,’ and it was like, I mean, even before [my other friend] said anything, it was like [section removed to preserve anonymity], ‘Cool, so I just snap the top off.’